Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 8, NWS Cheyenne, WY

May 27, 2002Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 27, 2002, 6:03 PM MDT for Niobrara County, Wyoming. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2002, 6:03 PM MDT (00:03 UTC)
Expired
May 27, 2002, 6:30 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Niobrara County, WY

What was reported inside it

TimeReportWhereRemark
May 27, 6:11 PM MDTHail 1Lusk, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 280003
SVRCYS
WYC027-280030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
602 PM MDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NIOBRARA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 630 PM MDT

* AT 558 PM MDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 
  12 MILES NORTHEAST OF LANCE CRREK IN CENTRAL NIOBRARA COUNTY...OR 
  ABOUT 22 MILES NORTH OF LUSK...  MOVING SOUTHEAST AT 20 MPH.

GOLFBALL SIZE HAIL WAS REPORTED 12 MILES NORTH OF LANCE CREEK AT 558 
PM MDT. 

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR THE PANHANDLE OF NEBRASKA.

LAT...LON 4318 10445 4303 10457 4280 10407 4302 10409

BANN
WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:07 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 27, 2:07 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT MON MAY 27 2002

WARM PATTERN TAKING SHAPE THIS WEEK...MORE LIKE SUMMER THAN SPRING.
WILL KEEP LOW POPS IN TONIGHT FOR EVENING THUNDERSTORMS. AN UPPER
LEVEL RIDGE WILL MOVE OVER THE REGION TUE. AN ELONGATED LOBE OF
VORTICITY WILL PUSH THROUGH THE RIDGE AXIS TO OUR NORTH TUE
NIGHT...BUT ONLY THE SOUTHERN TIP OF THE VORT LOBE WILL BRUSH
NORTHERN PORTIONS OF THE CYS FORECAST AREA. THE UPPER RIDGE WILL
AMPLIFY OVER WY WED AND THU...WITH NO LATE DAY SHOWERS AND
THUNDERSTORMS EXPECTED WED AND THU. TEMPERATURES TUE WILL REMAIN
MILD...70S AND 80S IN THE LOWER ELEVATIONS. TEMPS IN THE 80S WILL
BECOME MORE WIDESPREAD WED AS HEIGHTS AND THICKNESS VALUES INCREASE.
LITTLE CHANGE IN EXPECTED MAX TEMPS THU AS THE SURFACE PATTERN IS
PROGGED TO CHANGE VERY LITTLE. REGARDING POPS...USUALLY IN A
SUMMERLIKE PATTERN IT IS SAFE TO GO WITH ISOLATED AFTERNOON/EVENING
THUNDERSTORMS AS AIRMASS TYPE THUNDERSTORMS CAN DEVELOP WITH VERY
LITTLE IN THE WAY OF DYNAMICS OR SURFACE BASED MOISTURE. MODELS PROG
THE ATMOSPHERE TO DESTABILIZE EACH AFTERNOON INTO THE EVENING TUE
THROUGH THU...WITH LOW NEGATIVE LI VALUES...SO WILL GO WITH ISOLATED
LATE DAY POPS IN MOST OF CYS FORECAST AREA...WITH WIDELY SCATTERED
POPS IN MOUNTAINS DUE TO ADDITIONAL UPLIFT RESULTING FROM OROGRAPHY.

IN THE EXTENDED...THE UPR RIDGE OVR THE 4 CORNERS WL FLATTEN AND
SLOWLY GIVE WAY TO BROAD TROFINESS BY THE END OF THE PERIOD. THE
ECMWF/UKMET SOLUTIONS ARE SOMEWHAT FASTER WITH SRN STREAM ENERGY OFF
THE CA COAST OVR THE WEEKEND...AS COMPARED TO THE MRF. OTRW...THE
MEDIUM RANGE MODELS AND MRF ENSEMBLES ARE IN FAIRLY CLOSE AGREEMENT.
UPR FLOW BACKS OVR THE WEEKEND AS WK S/WV FEATURES MOVE THRU DVLPG
SW FLOW. AT THE SFC...LOW LVL FLOW TURNS MORE E/SE EAST OF THE
LARAMIE RANGE ON BACKSIDE OF SFC HI OVR THE PLAINS. HARD TO TIME OR
LOCATE WEAK S/WV FEATURES...SO WL GO WITH BLANKET SCT SHWR/TSTM
CHANCES OVR THE WEEKEND. MON...NRN STREAM ENERGY MVS OUT OF WRN
CANADA AND THRU ID/WRN WY. THIS WL BRING COOLER TEMPS...ALONG WITH
CONTG SHWR/TSTM CHANCES.

.CYS...
WY...NONE.
NE...NONE.

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.